[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.169.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1986

Serous Retinal Detachment in Thrombotic Thrombocytopenic Purpura and Corticosteroid Therapy-Reply

Author Affiliations

San Francisco

Arch Ophthalmol. 1986;104(2):178. doi:10.1001/archopht.1986.01050140029009

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.  —Dr Wakakura suggests that the administration of systemic corticosteroids may have been a contributing factor to the development of serous retinal detachments (SRD) in two patients with thrombotic thrombocytopenia purpura (TTP).' While this possibility cannot be absolutely excluded, it seems unlikely for the following reasons.Central serous chorioretinopathy (CSR) and the SRD associated with TTP have differing clinical characteristics and mechanisms of pathogenesis. For example, fluorescein angiography typically demonstrates a few sites of late leakage without detectable abnormalities in the choroid in CSR, whereas the choroidopathy accompanying TTP and SRD is associated with multiple sites of late leakage and patches of choroidal nonperfusion. In addition, histopathologic studies have revealed widespread occlusive disease of the small choroidal vessels in patients with TTP and SRD, while similar changes have not been reported in those with CSR.2 Since CSR and the SRD associated with TTP differ in several important respects,

References
1.
Lambert SR, High KA, Cotlier E, et al:  Serous retinal detachments in thrombotic thrombocytopenia purpura . Arch Ophthalmol 1985;103:1172-1174.Article
2.
Cogan DG:  Ocular involvement in disseminated intravascular coagulopathy .Arch Ophthalmol 1975;93:1-8.Article
3.
Wakakura M, Ishikawa S:  Central serous chorioretinopathy complicating systemic corticosteroid treatment . Br J Ophthalmol 1984;68:329-331.Article
×